Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 97, NWS Goodland, KS

June 11, 2003Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 11, 2003, 5:54 PM MDT for Greeley County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 5:54 PM MDT (23:54 UTC)
Expired
Jun 11, 2003, 7:00 PM MDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 4:50 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS53 KGLD 112354
SVRGLD
KSC071-120100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 700 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES EAST OF TRIBUNE...MOVING NORTHEAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3869 10177 3826 10176 3826 10156 3869 10157

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:00 PM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 11, 1:00 PM MDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT WED JUN 11 2003

TONIGHT...MAIN CHALLENGE IS THUNDERSTORM COVERAGE. NORTH-SOUTH
ORIENTED LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS ACROSS WESTERN KS
WITH PLENTY OF CONVECTIVE AVAILABLE POTENTIAL ENERGY (CAPE) AND
ADEQUATE WIND SHEAR (850 WINDS SOUTH AT 20 KNOTS/700 MB WINDS
SOUTHWEST AT 10 KNOTS/500 MB WINDS WEST AT 25 KNOTS). THUNDERSTORMS
EXPECTED TO DEVELOP/SPREAD SOUTHWARD ALONG THE LOW LEVEL TROUGH AXIS
THIS EVENING...THEN INCREASE IN AREAL COVERAGE AND FORM A MESOSCALE
CONVECTIVE SYSTEM (MCS). BOTH ETA/GFS SHOW THE MCS ACROSS OUR
NORTHEAST ZONES...SO WILL GO WITH HIGHEST RAIN CHANCES
THERE...ALTHOUGH MCS LOCATION STILL UNCERTAIN. PREFER ETA RAIN
CHANCES. WITH ADEQUATE CAPE AND WIND SHEAR...WILL INCLUDE MENTION OF
DAMAGING WINDS AND HAIL IN THE ZONES.

THURSDAY/THURSDAY NIGHT...NON-DESCRIPT UPPER PATTERN PREVAILS.
LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS FROM NORTHERN OKLAHOMA
NORTHWESTWARD ACROSS OUR ZONES IN THE AFTERNOON. MOST CONVECTIVE
INITIATION WILL LIKELY BE NEAR THE COLORADO ROCKIES IN LOW LEVEL
UPSLOPE CONVERGENCE AXIS. STEERING FLOW WOULD BRING THE
THUNDERSTORMS ACROSS OUR ZONES DURING THE OVERNIGHT HOURS. FOR
HIGHS...PREFER WARMER ETA MOS.

FRIDAY/FRIDAY NIGHT...WITH ADEQUATE MOISTURE/DAYTIME HEATING AND LOW
LEVEL CONVERGENCE BOUNDARIES PRESENT...WILL GO WITH A CHANCE OF
THUNDERSTORMS FRIDAY NIGHT AFTER PEAK HEATING. WARMER ETA MOS HIGHS
LOOK BEST.

SATURDAY...UPPER RIDGING BECOMES MORE PRONOUNCED AND BASED ON LOW
LEVEL WIND PROJECTIONS...WILL LEAVE OUT THUNDERSTORMS. GFS MOS HIGHS
LOOK TOO COLD BASED ON PROJECTED 850 MB TEMPERATURES.

SUNDAY-WEDNESDAY...GFS RUN TO RUN CONTINUITY LEADS TO HIGHER
FORECAST CONFIDENCE. WITH UPPER RIDGING AND LACK OF FOCUSING
BOUNDARIES...WILL KEEP THESE DAYS DRY...ALTHOUGH CANNOT RULE OUT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. GFS HIGHS LOOK TOO COLD
BASED ON UPPER RIDGING STRENGTH AND GFS TYPICAL COOL BIAS.

.GLD...NONE.

SR
Hazardous weather outlook, Jun 11, 10:45 AM MDT, 7 hours 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS
EVENING ACROSS THE TRI STATE AREA...MAINLY EAST OF A LINE FROM YUMA
TO STRATTON TO CHEYENNE WELLS IN COLORADO AND THEN TO TRIBUNE
KANSAS. AVAILABLE MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG A
TROUGH OF LOW PRESSURE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS TROUGH WITH A FEW STORMS BECOMING SEVERE WITH
LARGE HAIL AND DAMAGING WIND. THE AREA OF THUNDERSTORMS WILL MOVE
SLOWLY TO THE EAST DURING THE EVENING MAKING LOCALLY HEAVY RAINFALL
POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE AREA ALMOST
EVERY DAY THROUGH TUESDAY. THERE IS THE POTENTIAL FOR A FEW STORMS
TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND...ESPECIALLY ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND THIS
EVENING.

RJC

In the hours before

Special weather statement, Jun 11, 5:00 PM MDT, 54 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT WED JUN 11 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE TRI STATE
AREA UNTIL 10 PM MDT (11 PM CDT)...

A MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE TRI STATE AREA
THIS AFTERNOON. THUNDERSTORMS HAVE ALREADY DEVELOPED IN SOUTHEASTERN
COLORADO AND ARE BUILDING NORTHEASTWARD ALONG A SURFACE BOUNDARY
NEAR TRIBUNE KANSAS TO COLBY TO MCCOOK NEBRASKA. IN
ADDITION...THUNDERSTORMS IN NORTHERN COLORADO ARE MOVING EASTWARD
ALONG A SECOND BOUNDARY IN PLACE ACROSS THE NORTHERN PORTION OF THE
TRI STATE AREA. AS THUNDERSTORMS MOVE INTO FAR EASTERN
COLORADO...NORTHWESTERN KANSAS...AND SOUTHWESTERN NEBRASKA THEY WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. DUE TO THE
EXPECTED SLOW MOTION OF THE STORMS...THERE WILL ALSO BE A THREAT OF
LOCALIZED URBAN AND SMALL STREAM FLOODING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JDK

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.